Archive for the ‘Medications’ Category

“Bisphosphonate Holiday” 2014

March 8, 2014 @ 8:56 pm
posted by Dr Ginther

“You are entering a Data-Free Zone”   That was unfortunately the messasge at the joint meeting of the International Society for Clinical Densitometry (ISCD) and the International Osteoporosis Foundation (IOF) last month.  We simply do not have data from a study involving tens of thousands of patients.  We do know some things that are helpful.

Bisphosphonates build up in bone over time.  After about 5 years of Bisphosphonate therapy, you should have enough medication in your bones to last for additional years.  How many years?  That depends.  Different individuals lose Bisphosphonates from their bones at different rates.  Different Bisphosphonates tend to stay in bone longer or shorter than others.  We call the time you are able to stop taking medication for a while (because you have enough in your bones already) ”Bisphosphonate Holiday”.

Natural Risk

February 13, 2014 @ 8:03 am
posted by Dr Ginther

Several patients in the last month have decided not to take the “unnatural” risk of taking medication for their Postmenopausal Osteoporosis.  They have been scared by the media emphasis on rare possible risks and side effects of taking osteoporosis medication.  They are not aware of the much greater Natural Fracture Risk of being a Post-menopausal Woman.

One patient specifically cited the risk of OsteoNecrosis of the Jaw (ONJ) as her reason.  Her risk of ONJ if she takes an Antiresorptive is less than 1 /10,000 per year.   Her FRAX calculation shows a total fracture risk of 1/10 per year and hip fracture of 1/35 per year if she does not take medication.   She is 1000 times more likely to fracture without medication as she is to have ONJ with medication.  Natural Risk can be a Bummer!

“I Fall All the Time, But I Don’t Break Anything”

October 27, 2013 @ 9:15 pm
posted by Dr. Ginther

Aunt Henrietta looked like half a raccoon with her entire left eye blackened.  She dismissed her looks as not a problem saying, “I fall all the time, but I don’t break anything.”  This is a change on both counts.  Five years ago, falls were infrequent.  Even so, she broke one wrist, then the other wrist, then her shoulder.

Two wrists, one shoulder, and half a dozen vertebral fragility fractures indicated Very Severe Osteoporosis.  That was before she took the Anabolic, Forteo, for 2 years.  She was the ideal patient for serious measures to stop her fractures.  And it has worked!!

What is a Complication or “Adverse Event”?

July 30, 2013 @ 8:38 pm
posted by Dr. Ginther

A patient recently reported that she experienced insomnia “complications” after starting her osteoporosis medication.  She found people on the internet who had experienced the same problem after taking this medication.  She even found insomnia on the manufacturer’s website listed as an “Adverse Event”.

What is an “Adverse Event”?